Alert archive / Oregon / Gale Watches in 2021

Gale Watch 18, NWS Medford, OR

June 9, 2021

NWS Medford, OR issued this gale watch at Jun 9, 2021, 2:40 AM PDT. It took effect at Jun 10, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 9, 2021, 2:40 AM PDT (09:40 UTC)
In effect from
Jun 10, 2021, 11:00 PM PDT
Expired
Jun 9, 2021, 2:03 PM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

239 
WHUS76 KMFR 090940
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
240 AM PDT Wed Jun 9 2021

PZZ350-356-370-376-092245-
/O.NEW.KMFR.GL.A.0018.210611T0600Z-210612T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
240 AM PDT Wed Jun 9 2021

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  10 to 15 ft at 15 seconds possible.

* WHERE...Gales will probably occur over the waters beyond 5 nm
  from shore. High steep seas will cover all the waters.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
626 
WHUS76 KMFR 092103
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
203 PM PDT Wed Jun 9 2021

PZZ356-101015-
/O.UPG.KMFR.GL.A.0018.210611T0600Z-210612T0000Z/
/O.NEW.KMFR.GL.W.0024.210611T1200Z-210612T0600Z/
/O.NEW.KMFR.SC.Y.0061.210610T2100Z-210612T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
203 PM PDT Wed Jun 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 11 PM PDT
FRIDAY...
...GALE WARNING IN EFFECT FROM 5 AM TO 11 PM PDT FRIDAY...

* WHAT...South winds 25 to 30 kt Thursday evening, increasing to
  30 to 35 kt with gusts up to 45 kt by early Friday morning.
  Steep wind driven seas of 6 to 8 feet, becoming very steep and
  hazardous at 10 to 12 feet by Friday morning. 

* WHERE...Small Craft Advisory conditions are expected in all
  areas, with Gales and very steep seas developing north of Cape 
  Ferrelo by Friday morning. 

* WHEN...The Small Craft Advisory is in effect from 2 PM Thursday
  to 11 PM PDT Friday, with a Gale Warning in effect from 5 AM to
  11 PM PDT Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-376-101015-
/O.UPG.KMFR.GL.A.0018.210611T0600Z-210612T0000Z/
/O.NEW.KMFR.GL.W.0024.210611T0600Z-210612T0600Z/
/O.NEW.KMFR.SC.Y.0061.210610T2100Z-210611T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
203 PM PDT Wed Jun 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT
FRIDAY...
...GALE WARNING IN EFFECT FROM 11 PM THURSDAY TO 11 PM PDT
FRIDAY...

* WHAT...South winds 25 to 30 kt Thursday afternoon, increasing 
  to 35 to 40 kt with gusts up to 50 kt Thursday night. Steep wind
  driven seas of 6 to 9 feet, becoming very steep and hazardous 
  at 12 to 15 feet by Friday morning. 

* WHERE...All offshore waters can expect Small Craft Advisory 
  conditions followed by Gales and very steep seas.
 
* WHEN...The Small Craft Advisory is in effect from 2 PM Thursday
  to 5 AM PDT Friday, followed by a Gale Warning from 11 PM 
  Thursday to 11 PM PDT Friday. 

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-101015-
/O.UPG.KMFR.GL.A.0018.210611T0600Z-210612T0000Z/
/O.NEW.KMFR.GL.W.0024.210611T1200Z-210612T0600Z/
/O.NEW.KMFR.SC.Y.0061.210610T2100Z-210611T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
203 PM PDT Wed Jun 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM PDT
FRIDAY...
...GALE WARNING IN EFFECT FROM 5 AM TO 11 PM PDT FRIDAY...

* WHAT...South winds 25 to 30 kt Thursday evening, increasing to
  30 to 35 kt with gusts up to 45 kt by early Friday morning.
  Steep wind driven seas of 6 to 8 feet, becoming very steep and
  hazardous at 10 to 13 feet by Friday morning. 

* WHERE...All near shore waters north of Cape Blanco can expect 
  Small Craft Advisory conditions followed by Gales and very steep
  seas.

* WHEN...The Small Craft Advisory is in effect from 2 PM Thursday
  to 11 PM PDT Friday, with a Gale Warning in effect from 5 AM to
  11 PM PDT Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Jun 8, 8:20 PM PDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 8:20 PM PDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Medford OR
820 PM PDT Tue Jun 8 2021

.DISCUSSION...A corridor of scattered showers continues this
evening, mainly across central Siskiyou County/Shasta Valley
northward across the Cascades westward to Roseburg and eastward across
the northern portions of Klamath and Lake Counties. These showers
are delivering measurable precipitation, albeit light, with
amounts generally below 0.05". However, locations across Coos and
coastal Douglas Counties, especially across the higher terrain
there, have reported between 0.10"-0.25". A few lightning strikes
were observed in northern Klamath County between the
Crescent/Chemult area this afternoon, but those were the only
strikes today. Showers are expected to continue overnight, then
increase in coverage and intensity Wednesday afternoon. The
previous shift mentioned the possibility of freezing temperatures
across the East Side tonight, but feel there will be too much
cloud cover for temperatures to significantly drop, so will hold
off on any freeze warnings. All of this is covered well by the
going forecast, and no updates are needed for this evening. For
more details on Wednesday's weather, as well as this weekend's
weather, see the previous discussion below. /BR-y

&&

.AVIATION...For the 09/00Z TAF Cycle...VFR ceilings will prevail
through this evening. Showers are possible for much of the region
and isolated pockets of MVFR cigs/vis are possible in heavier
showers through this evening, mainly along and west of the
Cascades. Some terrain obscurations are possible along the
Cascades, especially late this evening into Wednesday morning.
Local IFR/MVFR cigs are also possible along the coast and in the
Umpqua tonight and Wednesday morning. Then Wednesday afternoon,
expect VFR with isolated MVFR cigs/vis over inland areas in
heavier showers or isolated thunderstorms. Additionally, gusty w
est winds are expected late Wednesday afternoon, especially east
of the Cascades. -CC

&&

.MARINE...Updated 800 PM PDT Tuesday, 8 June 2021...Cool and
unsettled weather will continue over the next few days with
scattered showers and areas of fog/low clouds, mainly along the
near- coastal waters. A stronger front will approach the area
Thursday, then move onshore Friday, producing gusty south winds
and high steep seas. South gales are possible late Thursday night
into Friday morning. Calmer conditions are expected this weekend
with the upper low expected to remain offshore along with dry
conditions. -BPN/CC

&&

.PREV DISCUSSION... /Issued 254 PM PDT Tue Jun 8 2021/

DISCUSSION...Radar is showing some showers beginning to develop
across portions of southern Oregon with cumulus clouds filling in
southward through northern California. Where these showers are,
the Day Cloud Phase RGB is showing some ice accumulation in the
clouds. Still, the vast majority of the area remains not conducive
for thunderstorm development--the exception being over the
Cascades as far south as Crater Lake and possible over Chemult and
Crescent today. These showers will continue throughout the
evening and concentrate over the East Side overnight.

This last point is relatively important because it features a
pivotal point in the forecast. These showers will increase cloud
cover over the East Side, and this should be enough to preclude
some of the valleys (near Sprague River, Beatty, Bly etc.) from
reaching freezing temperatures. However, it will still be
relatively close. Should the sky clear out tonight, freezing
temperatures are expected in some of these areas, and a freeze
warning may be needed.

Otherwise, showers will return tomorrow with a more widespread
coverage as a low pressure system finally moves onshore. The
shower activity will really ramp up in the late morning and early
afternoon. In addition, there will be a 15 to 20 percent
possibility for a few isolated thunderstorms tomorrow largely from
the coast range eastward. The thunderstorms will be wet in nature
producing the possibility of very brief moderate rain.

Things dry out briefly on Thursday before the next system arrives.
This system will resemble an atmospheric river, largely with a
southwest to northeast orientation--thus hitting the
Brookings/Kalmiopsis area with the heaviest precipitation. The
precipitation amounts will sharply decrease beyond the coast
range, but the Cascades will see some enhanced upslope flow with
extra rain. That being said, since it has been so dry as of late,
expect any rainfall to be beneficial.

This front is attached to an area of low pressure which will be
slow to move across the Pacific Northwest. Additional weak systems
will move through throughout the weekend and into early next week,
but overall rain amounts will be small as the low drifts northeast
away from our area. With this, temperatures will also increase,
but still be around to slightly above normal for this time of year.

FIRE WEATHER...Updated 200 PM PDT Tuesday, 8 June 2021...The most
recent satellite image shows cumulus clouds in response to daytime
surface heating and weak instability with an upper low off the coast
of Oregon. At the same time, radar is showing isolated showers
mainly along and west of the Cascades, although low topped isolated
showers cannot be ruled out east of the Cascades which the radar
could be missing. The latest high hes models suggest showers should
remain isolated into early this evening before ending. However with
a south to southwest flow aloft ahead of the upper low and weak
trigger, showers could increase in coverage mainly after 3-4 pm pdt
until 6-7 pm pdt this evening, before diminishing and ending. While
an isolated thunderstorm cannot be ruled out, it's expected to be
the exception and not the rule as instability into early this
evening is expected to be marginal at best. The best chance for
isolated storms are expected to be mainly in a relative area of
enhanced convergence along and near the Oregon Cascades, Siskiyous,
Scott Mountains, and Trinity Alps.

Wednesday and Friday is likely to be the most active weather day for
our area. On Wednesday, the upper level trough offshore will dig
south and become elongated just off the coast and remain just
offshore in the afternoon before moving inland Wednesday night.

This will result in a favorable environment for showers and
thunderstorms to break out across central and eastern portions of
the forecast area, generally from about the crest of the Marble
Mountains, Jackson County, and and areas along and near the Cascades
eastward. We expect that the thunderstorms will be mostly isolated,
but some pockets of scattered coverage will be possible. However,
it's difficult to pin down where those would be at this lead time
and it's a good bet that Probability of Ignition will be reduced due
to the cooler temperatures, higher RHs and precipitation. Any
thunderstorms that do form will produce rainfall and a good
possibility of wetting rainfall. Therefore, at this point, we don't
anticipate a need for any RFWs for lightning, but we'll keep a close
watch on this.

The general consensus among the operational models show a rather
strong front for this time of the year reaching the coast early
Friday morning, then move inland during the day. As is typical even
with winter and early spring frontal passages, the front will lose
it's punch as it moves inland. However we still think the heaviest
rainfall amounts will be confined to the coast, coastal mountains,
Siskiyous and Cascades. This front is associated with a shortwave
trough ahead of an upper low west of Vancouver Island.

This low is expected to dig southwest and remain offshore resulting
in downstream ridging that will result in increasing 500mb heights
over the area this weekend. This will slow down or even prevent the
eastward progression of the above mentioned upper trough. The net
result will be dry and warmer conditions for the upcoming weekend,
especially Sunday. A further look at the individual ECMWF and GFS
ensemble members confirm this thinking. However, the one grey area
could be Saturday which is mainly due to the position of the upper
trough and ridge with a southwest flow aloft depicted by the ECMWF
ensembles. Even then the font should be nearly parallel to the upper
flow and with no kicker, the front is likely to get hung up just
north of our area. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

MNF/BMS/MAP/BPN/CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:03 PM PDTGale WarningMFR56 hr
Jun 9, 2:03 PM PDTSmall Craft AdvisoryMFR60 hr

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.